Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 188, NWS Tallahassee, FL

July 9, 2016Clay County, Georgia; Henry County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 9, 2016, 5:02 PM EDT for Clay County, Georgia; Henry County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2016, 5:02 PM EDT (21:02 UTC)
Expired
Jul 9, 2016, 5:45 PM EDT
In force
43 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Henry County, AL, Clay County, GA

The radar

The Ft Rucker radar (KEOX), 44 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

731 
WUUS52 KTAE 092102
SVRTAE
ALC067-GAC061-092145-
/O.NEW.KTAE.SV.W.0188.160709T2102Z-160709T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
502 PM EDT SAT JUL 9 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HENRY COUNTY IN ALABAMA...
  NORTHWESTERN CLAY COUNTY IN GEORGIA...

* UNTIL 545 PM EDT/445 PM CDT/

* AT 502 PM EDT/402 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  RICHARDS CROSSROADS...OR 9 MILES NORTHWEST OF FORT GAINES...MOVING
  SOUTH AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FORT GAINES...SCOTTSBORO CROSSROADS...DOUBLE BRIDGES...SCREAMER...
  DAYS CROSSROADS...COATES...THOMAS MILL CREEK...RICKS PLACE...
  BAGBY STATE PARK...STANDLEYS STORE...FORT GAINES-CLAY AIRPORT...
  WALTER F GEORGE LAKE...OTHO AND WALTER F. GEORGE LOCK AND DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3178 8508 3177 8507 3177 8504 3162 8499
      3160 8521 3170 8522 3171 8521 3174 8520
      3176 8517 3177 8516 3176 8513 3177 8512
      3178 8513
TIME...MOT...LOC 2102Z 353DEG 11KT 3174 8515 

HAIL...0.75IN
WIND...60MPH
 
$$

JLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:19 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 9, 3:19 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
319 PM EDT SAT JUL 9 2016

.NEAR TERM [Through Tonight]...

Scattered showers and thunderstorms have developed this afternoon
across parts of southern Alabama and southwest Georgia. Based on
latest precipitable water values between 1.7-1.9", these areas are
fairly moist and SBCAPE values exceeding 4000 J/kg in southeast AL
show that there is plenty of instability present. Effective bulk
shear values are minimal as usual for this time of year, but high
instability and ample moisture should support scattered
thunderstorms (a few possibly strong to severe) across our Alabama
and Georgia counties. Precipitation chances will be lower near the
Gulf Coast this afternoon and evening, especially in the
central/eastern Big Bend region where drier mid-level air is
resulting in PWAT values only around 1.5". Scattered showers and
thunderstorms will diminish farther inland after sunset, as
instability decreases later this evening.

Heat indices in the 100s will persist through the early evening
where showers/thunderstorms do not develop, with temperatures in the
mid 90s and dewpoints mainly in the 70s. Overnight lows will be
seasonably warm, with low-mid 70s inland and upper 70s to near 80
along the coast.

.SHORT TERM [Sunday Through Monday Night]...

A short wave trough will extend SWWD from the Tennessee Valley into
the Mississippi Valley on Sunday with the western extension of the
sub-tropical ridge across the Florida Peninsula. This will place the
local region in deep moist southwest flow. This combined with
daytime heating with max temps in the mid 90s and ample upper
level energy to bring a return of scattered to numerous showers
and thunderstorms. PoPs will be tapered likely west (60-70%) where
the deepest moisture and best upper level support will be found
to slight chance (20%) across the southeast Big Bend. The short
wave is forecast to weaken on Monday with the sub-tropical ridge
expanding westward to the central Gulf. Time-height cross
sections and forecast soundings show the return of subsidence
drying, especially across the eastern zones. PoPs will be tapered
30-40% northwest to <20% far southeast. Afternoon highs will be in
the lower to mid 90s west to the mid and upper 90s far east with
heat indices generally ranging from 99 to 106F.

.LONG TERM [Tuesday Through Saturday]...

We will see a gradual increase of deep layer moisture as another
short wave trough develops to our northwest and slowly translates
eastward through the end of the week. This will bring increasing
chances for thunderstorms with near climo PoPs by mid to late week.
Expect highs to generally run in the mid 90s with heat indicies
ranging from 100 to 105F each afternoon.

&&

.AVIATION [Through 18Z Sunday]...

VFR conditions will prevail for most of the period at all terminals,
although there is a chance of scattered showers and thunderstorms
late this afternoon through the early evening hours. The best chance
of showers/storms will be at DHN and ABY, so included a mention of
TSRA at those sites during this time. However, kept prevailing
visibility at VFR for now since timing is uncertain, and any
visibility reductions will be brief. There is a small chance of
patchy fog in the early morning hours at VLD, ABY, and TLH, but
dense fog is not expected.

&&

.MARINE...

Winds generally from the south to southwest at 15 knots or less
with seas 2 feet or less.

&&

.FIRE WEATHER...

High dispersion values are possible on Monday. Otherwise there are
no fire weather concerns as RH values remain above critical
thresholds.

&&

.HYDROLOGY...

Isolated to scattered showers and thunderstorms are expected
through the period. Organized areas of heavy rain with this
activity will be unlikely. Therefore, the risk of flooding or
flash flooding will be low for the next several days.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   76  94  75  93  74 /  20  40  10  20  10
Panama City   80  89  78  89  78 /  20  40  10  10  10
Dothan        74  93  74  92  74 /  30  60  30  30  20
Albany        74  94  74  94  74 /  30  50  30  20  20
Valdosta      74  98  73  97  74 /  20  30  20  20  20
Cross City    75  95  74  93  74 /  10  20  10  10  10
Apalachicola  78  90  78  89  78 /  20  30  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
     Coastal Gulf.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lahr
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Lahr
MARINE...Barry
FIRE WEATHER...Fieux
HYDROLOGY...Pullin

In the hours before

Special weather statement, Jul 9, 3:53 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
353 PM EDT SAT JUL 9 2016

GAZ122-124-092030-
TERRELL GA-RANDOLPH GA-
353 PM EDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TERRELL AND NORTHERN
RANDOLPH COUNTIES UNTIL 430 PM EDT...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WESTON...OR 12 MILES NORTHEAST OF CUTHBERT.
THIS STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DAWSON...CUTHBERT...SHELLMAN...BRONWOOD...PARROTT...YEOMANS...
GRAVES...WADES...OLIVERS MILL...CHAMBLISS...OAKVILLE...WHITE HOUSE...
BENEVOLENCE AND BROOKSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3181 8426 3176 8454 3179 8483 3192 8491
      3193 8480 3192 8469 3193 8468 3192 8465
      3192 8445 3195 8444 3195 8443
TIME...MOT...LOC 1952Z 299DEG 4KT 3188 8462

ADL
Local storm report, Jul 9, 4:27 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
427 PM EDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     1 NNE DAWSON            31.78N 84.44W
07/09/2016                   TERRELL            GA   911 CALL CENTER

            THE TERRELL COUNTY 911 CENTER REPORTED ONE TREE DOWN ON
            COOPER DRIVE NE.

&&

JLF
Special weather statement, Jul 9, 4:29 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
429 PM EDT SAT JUL 9 2016

GAZ122-124-126-092115-
LEE GA-TERRELL GA-RANDOLPH GA-
429 PM EDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TERRELL...NORTHWESTERN
LEE AND NORTHERN RANDOLPH COUNTIES UNTIL 515 PM EDT...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHELLMAN...OR 10 MILES NORTHWEST OF
DAWSON... MOVING SOUTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CUTHBERT...DAWSON...SHELLMAN...BRONWOOD...PARROTT...YEOMANS...
SPRINGVALE...GRAVES...WADES...OLIVERS MILL...CHAMBLISS...
PETERSON HILL...OAKVILLE...COLES...PACHITLA...WHITE HOUSE...
BENEVOLENCE AND BROOKSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3187 8434 3192 8434 3192 8430 3178 8424
      3173 8487 3189 8491 3192 8491 3193 8480
      3192 8480 3192 8469 3193 8468 3192 8465
      3192 8445 3196 8444
TIME...MOT...LOC 2028Z 326DEG 9KT 3184 8460

ADL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:53 PM EDTSpecial Weather StatementTAETerrell37 min
Jul 9, 4:01 PM EDTSevere Thunderstorm WarningTAERandolph, Terrell29 min
Jul 9, 4:29 PM EDTSpecial Weather StatementTAERandolph, Terrell46 min
Jul 9, 5:56 PM EDTSevere Thunderstorm WarningTAEBaker, Early, Miller34 min
Jul 9, 6:42 PM EDTSevere Thunderstorm WarningTAEIrwin, Turner33 min
Jul 9, 6:43 PM EDTSevere Thunderstorm WarningTAESeminole47 min
Jul 9, 7:25 PM EDTSevere Thunderstorm WarningTAEEarly, Seminole35 min
Jul 9, 5:23 PM EDTSevere Thunderstorm WarningTAECoffee52 min
Jul 9, 6:01 PM EDTSpecial Weather StatementTAEDale44 min
Jul 9, 6:18 PM EDTSevere Thunderstorm WarningTAECoffee, Dale42 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.